Desogen and Weight Gain

Although many women are afraid that taking birth control pills (including Desogen) will cause them to gain weight, recent research indicates that birth control pills do not cause weight gain in most women. However, if you are using Desogen and weight gain becomes a problem, you can try eating a heart-healthy diet, exercising frequently, and limiting your intake of alcohol.

Does Desogen Cause Weight Gain?

Desogen® (desogestrel/ethinyl estradiol) is a prescription birth control pill. Contrary to popular belief, weight gain is probably not a real side effect of Desogen (or of birth control pills in general).
(Desogen is equivalent to Apri®, Emoquette™, Enskyce™, Ortho-Cept®, Reclipsen™, and Solia™ birth control pills. The information in this article also applies to each of these medications.)

Weight Gain on "The Pill"

Sometimes, apparent "side effects" of medications are not really side effects at all. For instance, many people who take any particular medication will experience headaches or perhaps the common cold. This is most likely because headaches and the common cold are very common; these "side effects" are probably completely unrelated to the medication. The best way to tell if any particular side effect is a real side effect of a certain medicine is by comparing how frequently it occurs in people taking the medication, compared to another group of people not taking the medication.
It is commonly believed that birth control pills cause women to gain weight. Many women stop taking birth control pills (or will not start taking them) because they are afraid they will gain weight. However, recent studies indicate that birth control pills probably do not cause weight gain for most women. Although women taking birth control pills often gain weight, it appears that this weight gain is probably not caused by birth control pills. In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not. While it may be easy to blame weight gain on birth control pills, other factors (such as a poor diet and inactivity) are probably the real causes of such weight gain.

More Headlines in Desogen and Weight Gain

‣ Desogen and Weight Gain: Suggestions
Last reviewed by: Kristi Monson, PharmD
Pregnancy and Pain